Denosumab is commonly used as an alternative to bisphosphonates (BPs) in patients with bone metastases, osteoporosis, and other similar diseases; however both BPs and denosumab can cause osteonecrosis of the jaw (ONJ). We report here a rare case of septic shock associated with denosumab-related ONJ in a 71-year-old woman who is potentially having breast cancer with metastases to several bones. She was given monthly subcutaneous injections of 120 mg denosumab to treat the metastases for 14 months after extraction of the mandibular right second molar. She exhibited decreased consciousness and was admitted under emergency. Clinical examination revealed disturbance of consciousness, hypotonia, and an area of exposed necrotic bone with pyorrhea on the right side of the mandible. Following a clinical diagnosis of septic shock associated with acute suppurative osteomyelitis in the right mandible as a result of denosumab-related ONJ, antibiotic and fluid therapy were performed to the sepsis. As the vital signs and laboratory results improved, the patient's general condition and level of consciousness were ameliorated; consequently she was discharged after 27 days of hospitalization. The patient has shown no subsequent evidence of recurrence for 1 year and 2 months after the treatment.
|Number of pages||6|
|Journal||Journal of Oral and Maxillofacial Surgery, Medicine, and Pathology|
|Publication status||Published - 2016 May 1|
- Septic shock